FDA: Combining HIV drugs could cause life-threatening heart arrhythmias

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The FDA has warned physicians to exude caution when administering saquinavir (Invirase; Roche) with a boost of ritonavir (Norvir; Abbott) as a treatment for HIV infection, after a clinical trial found that the combination could potentially cause abnormal heart rhythms.

The agency said it is currently reviewing the drug combination after results of a clinical trial showed that use of the protease inhibitor, saquinavir, combined with a 1000 mg / 100 mg boost of ritonavir, prolonged QT and PR intervals in some patients.

According to the FDA, prolonged QT and PR intervals can increase a patient's risk for heart block or Torsades de Pointes, a heart arrhythmia that can lead to ventricular fibrillation or sudden cardiac arrest.

The agency has requested that all manufactures of protease inhibitors conduct a study to evaluate the effect drugs have on QT and PR intervals.

While the FDA review is still ongoing, the agency recommends that physicians stop using the drugs in patients taking medications known to cause QT elongation such as Class IA or Class III antiarrhythmic drugs or in patients with a history of QT prolongation.

In addition, the drugs should not be used in patients with a history of ischemic heart disease, cardiomyopathy, structural heart disease or conduction system disease, the agency said.

Healthcare professionals who observe patients who exhibit side effects from the drug’s use should report the matter to the FDA’s MedWatch Web site: http://www.fda.gov/safety/MedWatch/default.htm